OSA's Digital Library

Journal of the Optical Society of America

Journal of the Optical Society of America

  • Vol. 68, Iss. 5 — May. 1, 1978
  • pp: 602–610

Equivalence of the Ewald-Oseen extinction theorem as a nonlocal boundary-value problem with Maxwell’s equations and boundary conditions

D. Dialetis  »View Author Affiliations


JOSA, Vol. 68, Issue 5, pp. 602-610 (1978)
http://dx.doi.org/10.1364/JOSA.68.000602


View Full Text Article

Acrobat PDF (997 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

It has been shown in the past that the Ewald-Oseen extinction theorem can be generalized into a nonlocal boundary-value problem and that the scattering of an electromagnetic wave on a medium of arbitrary response can be described in terms of this boundary-value problem. The scattered field inside the medium (the interior-scattering problem) is determined, without any reference to the scattered field outside the medium, by solving a set of coupled partial differential equations, subject to certain nonlocal boundary conditions which are generalizations of the Ewald-Oseen extinction theorem. Once the field on the boundary of the medium is known, the exterior field (the exteriorscattering problem) is evaluated by direct integration. Moreover, a hypothesis was put forward according to which these nonlocal boundary conditions completely and uniquely specify the solution of the interior-scattering problem. In this paper it is shown that this hypothesis is true. The equivalence of the interior- and exterior-scattering problems to Maxwell’s equations and boundary conditions is proven. For simplicity, the proof is confined to nonmagnetic media. Thus, if Maxwell’s equations and boundary conditions have a unique solution, the interior-scattering problem will also have a unique solution, namely, that obtained from the former. Some illustrative examples are presented in the special case of a linear medium.

© 1978 Optical Society of America

Citation
D. Dialetis, "Equivalence of the Ewald-Oseen extinction theorem as a nonlocal boundary-value problem with Maxwell’s equations and boundary conditions," J. Opt. Soc. Am. 68, 602-610 (1978)
http://www.opticsinfobase.org/josa/abstract.cfm?URI=josa-68-5-602

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited